Alert archive / Nevada / Wind Advisories in 2025

Wind Advisory 8, NWS Reno, NV

March 14, 2025Lyon County, Mineral County, Nevada

NWS Reno, NV issued this wind advisory at Mar 14, 2025, 2:03 AM PDT for Lyon County, Mineral County, Nevada. It took effect at Mar 14, 2025, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2025, 2:03 AM PDT (09:03 UTC)
In effect from
Mar 14, 2025, 11:00 AM PDT
Expired
Mar 14, 2025, 8:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

Counties Lyon County, NV, Mineral County, NV

The radar

The Reno radar (KRGX), 122 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 9.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2025-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2025-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WWUS75 KREV 140903
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
203 AM PDT Fri Mar 14 2025

NVZ001-150300-
/O.NEW.KREV.WI.Y.0008.250314T1800Z-250315T0300Z/
Mineral and Southern Lyon Counties-
Including the cities of Yerington, Smith Valley, Schurz, Mina,
and Hawthorne
203 AM PDT Fri Mar 14 2025

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS 
EVENING...

* WHAT...West winds 20 to 30 mph with gusts 45 to 50 mph, and gusts 
  up to 50 to 60 mph along Highway 95 from Hawthorne to Schurz.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 11 AM this morning to 8 PM PDT this evening.

* IMPACTS...Difficult driving conditions are expected, especially 
  for high-profile vehicles along US-95. Gusty winds will blow 
  around unsecured objects. Tree limbs could be blown down and a few 
  power outages may result.

* ADDITIONAL DETAILS...The strongest winds will be between 1 PM and 
  5 PM in the vicinity of Walker Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away.

&&

$$

HC
1 follow-up statement
646 
WWUS75 KREV 142007
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
107 PM PDT Fri Mar 14 2025

NVZ001-150300-
/O.CON.KREV.WI.Y.0008.000000T0000Z-250315T0300Z/
Mineral and Southern Lyon Counties-
Including the cities of Mina, Hawthorne, Smith Valley, Schurz,
and Yerington
107 PM PDT Fri Mar 14 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts 45 to 50 mph, and gusts 
  up to 50 to 60 mph along Highway 95 from Hawthorne to Schurz.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Difficult driving conditions are expected, especially 
  for high-profile vehicles along US-95. Gusty winds will blow 
  around unsecured objects. Tree limbs could be blown down and a few 
  power outages may result.

* ADDITIONAL DETAILS...The strongest winds will be between 1 PM and 
  5 PM in the vicinity of Walker Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away.

&&

$$

CAZ070-NVZ003>005-160000-
/O.NEW.KREV.HW.A.0003.250316T1800Z-250317T0300Z/
Northern Washoe County-Greater Reno-Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-Surprise
Valley California-
Including the cities of Sparks, Cedarville, Nixon, Verdi,
Eagleville, Imlay, Fallon, Empire, Gardnerville, Lovelock, Fort
Bidwell, Gerlach, Silver Springs, Virginia City, and Fernley
107 PM PDT Fri Mar 14 2025

...HIGH WIND WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY 
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 65 mph.

* WHERE...In California, Surprise Valley California. In Nevada, 
  Northern Washoe County, Western Nevada Basin and Range including 
  Pyramid Lake, and Greater Reno-Carson City-Minden Area.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Winds may knock down burned trees in the 
  Davis Fire burn area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds increase 
which could blow these items away.

&&

$$

MRC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Mar 13, 2:25 PM PDT, 11 hours 38 minutes earlier. Its key messages:

  • * Snow showers over the eastern Sierra will dissipate this evening with generally dry and lighter winds across western Nevada. * Periods of Sierra snow showers and enhanced breezes continue on Friday, with additional accumulating snowfall in the eastern Sierra. * A more potent winter storm is possible from late Sunday into early Tuesday morning, bringing another round of travel and aviation impacts.
Area forecast discussion, Mar 13, 2:25 PM PDT, 11 hours 38 minutes before
Area Forecast Discussion
National Weather Service Reno NV
225 PM PDT Thu Mar 13 2025

.KEY MESSAGES...

* Snow showers over the eastern Sierra will dissipate this evening
  with generally dry and lighter winds across western Nevada.

* Periods of Sierra snow showers and enhanced breezes continue on
  Friday, with additional accumulating snowfall in the eastern
  Sierra.

* A more potent winter storm is possible from late Sunday into early
  Tuesday morning, bringing another round of travel and aviation
  impacts.

&&

.DISCUSSION...

Current satellite imagery shows the upper trough tracking east
across the Great Basin with its trailing edge pushing across
southern CA. The core of coldest air with the meridional trough axis
still steepens lapse rates enough to bring a 15-20% chance for
lightning popping on the western side of the Sierra Crest into this
evening. GOES-W GLM products at least show strikes much further
south in the San Joaquin Valley at this time. Nonetheless, showers
will continue into the evening until the next upstream storm
system makes landfall on the northern CA coast overnight into
Friday morning.

Although this next upper short wave is relatively weaker than its
predecessor that is just now exiting our region, it has a nice
negative tilt with some forcing provided by a stronger jet with a
160 mph jet core. This quick-moving storm system, however, had a
limited over-water trajectory that could encourage a deeper fetch of
Pacific moisture before being pushed inland into the western US.
This system will still be good enough to offer the hoisting of
Winter Weather Advisories for NE-CA, across the Lake Tahoe Basin
that continues into Mono County.

* Areas along the Sierra Crest have a 70-90% for up to a foot plus
  of new snow accumulations with the Lake Tahoe Basin having a 40-
  60% chance for 2"-6" of accumulation at lake level.  Blended
  guidance and Hi-Res ensemble simulations project surrounding
  foothill areas above 5000" like Virginia City, adjacent Virginia
  Highlands could see at least a 30-40% chance for 1"-2" of new
  snowfall. A light mix of rain and snow near daybreak may make the
  Friday morning commute a bit of a challenge with slippery-slick
  conditions on roadways around the Reno-Carson City area.

* Winds will not be a problem with this storm system, but will still
  be breezy from the west-southwest 30-40 mph. Sierra ridge tops
  will still have wind gusts peaking at 60-70 mph through Friday.

IMPACTS:

* Travelers should anticipate chain controls, delays, and difficult
  driving conditions due to periods of light to moderate snow over
  mountain passes overnight into Friday morning. The Friday morning
  commute around the Reno-Carson City urban area may see slick/icy
  conditions around daybreak. It is advised to check road conditions
  with Caltrans and NDOT 511 before traveling into the mountains.

* Aviators should be prepared for frequent periods of mountain wave
  turbulence, rotors, LLWS, and nearly constant mountain
  obscurations this evening through Saturday morning.

SATURDAY ONWARD:

* We get a quick break in the action on Saturday into most of
  Sunday. But by late Sunday through Monday, the next stronger
  storm system is expected to produce another round of moderate to
  heavy snowfall in the Sierra, and strong gusty west-southwest
  winds western NV valley areas. This period of active conditions
  looks to wind down briefly Tuesday and continue to weeks end.

-Amanda

&&

.AVIATION...

For the Sierra:

* Mostly MVFR to IFR candidness in snow showers and mountain
  obscurations will persist into the evening. Brief periods of LIFR
  conditions in SN and FZFG are also possible after 12-15Z Friday
  for KTRK and KTVL. Listen for a clap of thunder since there is a
  10-20% chance for lightning across the Sierra crest till 03Z
  Friday.

* Although snowfall rates are decreasing overnight, a quick burst
  of moderate snowfall this evening and during the morning hours
  Friday could coat terminal runways with an inch or two of
  accumulated snow. Shower activity may be locally heavy, with
  rates of 1-2"/hr. Winds will be from the S-SW between 10-15 kts
  and gusts up to 20 kts, except for KMMH with W-NW winds gusting
  to 25 kts.

For western NV:

* Mostly VFR conditions prevailing for area terminals. There is,
  however, a 10-30% chance of isolated light showers until 00Z.
  Winds will be lighter from the west between 10-20 kts and gusts
  up to 25 kts.

* A weaker storm system passing through the region Friday will
  bring scattered shower activity and periods of MVFR conditions
  in -RA/ -SN and breezy winds. Saturday will be generally dry
  with lighter W-SW winds to 10-15kts.

Widespread LLWS, turbulence, and mountain wave activity is expected
to increase after 03Z Friday through 03Z Saturday. A strong storm
will bring gusty SW winds Sunday afternoon, and heavy snowfall to
the Sierra overnight into Monday morning. -Amanda

&&

.AVALANCHE...

Impacts from snow showers and gusty winds continue across all
avalanche center terrain through the early evening.

* SWE, SLR, and Snow Levels: Additional SWE of 0.25-0.50" along the
  crests. SLRs continue to rise, peaking at 16-17:1 this overnight
  into Friday morning. Snow levels will stay below 4500 ft but
  briefly rise to above 4500' ahead of the next weaker storm system
  Friday afternoon.

* Additional snowfall totals and rates: Additional snow totals into
  the evening across the Sierra will range from 3-6" along the
  crests. Blended guidance projects snow showers with the next
  upstream storm system brings snow showers may be locally moderate,
  with rates of 0.75-1.5"/hr. Otherwise, rates will be between 0.5-
  0.75"/hr.

* Ridge top gusts: Strongest wind gusts from the S/SW up to 60-70
  mph over the Sierra crests will continue into Friday evening.

* Lightning: 10-20% chance through early Thursday evening (primarily
  for the Tahoe Basin) as snow showers continue to be more
  convective. -McKellar/Amanda

&&
&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory until 11 PM PDT Friday NVZ002.

CA...Winter Weather Advisory until 11 PM PDT Friday CAZ071>073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 1:07 PM PDTHigh Wind WatchREVChurchill, Douglas, Lyon, Pershing, Storey, Washoe14 hr
Mar 14, 2:05 PM PDTWinter Storm WatchREVDouglas, Washoe13 hr

Nearby

Wind Advisories in Nevada, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.